Format

Send to

Choose Destination
Arch Intern Med. 2004 Jun 28;164(12):1293-7.

Antipsychotics and the risk of sudden cardiac death.

Author information

1
Pharmaco-epidemiology Unit, Departments of Epidemiology & Biostatistics and Internal Medicine and Department of Medical Informatics, Erasmus Medical Center, Rotterdam, The Netherlands [corrected]

Erratum in

  • Arch Intern Med. 2004 Sep 27;164(17):1839.

Abstract

BACKGROUND:

Antipsychotics have been associated with prolongation of the corrected QT interval and sudden cardiac death. Only a few epidemiological studies have investigated this association. We performed a case-control study to investigate the association between use of antipsychotics and sudden cardiac death in a well-defined community-dwelling population.

METHODS:

We performed a population-based case-control study in the Integrated Primary Care Information (IPCI) project, a longitudinal observational database with complete medical records from 150 general practitioners. All instances of death between January 1, 1995, and April 1, 2001, were reviewed. Sudden cardiac death was classified based on time between onset of cardiovascular symptoms and death. For each case, up to 10 random controls were matched for age, sex, date of sudden death, and practice. Exposure at the index date was categorized as 3 mutually exclusive groups of current use, past use, and nonuse.

RESULTS:

The study population comprised 554 cases of sudden cardiac death. Current use of antipsychotics was associated with a 3-fold increase in risk of sudden cardiac death. The risk of sudden cardiac death was highest among those using butyrophenone antipsychotics, those with a defined daily dose equivalent of more than 0.5 and short-term (</=90 days) users. The association with current antipsychotic use was higher for witnessed cases (n = 334) than for unwitnessed cases.

CONCLUSIONS:

Current use of antipsychotics in a general population is associated with an increased risk of sudden cardiac death, even at a low dose and for indications other than schizophrenia. Risk of sudden cardiac death was highest among recent users but remained elevated during long-term use.

PMID:
15226162
DOI:
10.1001/archinte.164.12.1293
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center